Diagnostic / therapeutic accidents, Management of emergency care, Clinical situation which can not be reproduced for ethical reasons
Bryan M. Corbett, Charles O'Connell, Mallory A. Boutin, Nabil I. Fatayerji, Charles W. Sauer
Department of Emergency Medicine, University of California, San Diego, CA, CA, USA
Am J Case Rep 2016; 17:770-773
Available online: 2016-10-21
Methylergonovine is an ergot alkaloid used to treat post-partum hemorrhage secondary to uterine atony. Mistaking methylergonovine for vitamin K with accidental administration to the neonate is a rare iatrogenic illness occurring almost exclusively in the delivery room setting. Complications of ergot alkaloids in neonates include respiratory depression, seizures, and death.
CASE REPORT: A term infant was inadvertently given 0.1 mg of methylergonovine intramuscularly in the right thigh. The error was only noted when the vial of medication was scanned, after administration, identifying it as methylergonovine rather than vitamin K. The local poison center was notified, and the infant was transferred to the neonatal intensive care unit for observation. Two hours after transfer, the infant was noted to have oxygen desaturations and required oxygen via nasal cannula. Supplemental oxygen was continued for 4 hours until the neonate was able to maintain normal oxygen saturations in room air. Feeding was started by 10 hours of life, and the infant was discharged home in good condition after a 72-hour stay without further complications.
CONCLUSIONS: Because of the potential for serious adverse events, vigilance is required to prevent accidental administration of methylergonovine to the neonate as a result of possible confusion with vitamin K in the early post-partum period.
Keywords: Infant, Newborn, Intensive Care, Neonatal, Methylergonovine, Poisoning, Vitamin K